MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON IOL; INTRAOCULAR LENS

ALCON LABORATORIES IRELAND LTD. CLAREON IOL; INTRAOCULAR LENS
Model Number SY60WF
Medical Device Problem Code Defective Device (2588)
Health Effect - Clinical Code Eye Injury (1845)
Date of Event 10/31/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Event or Problem Description
A surgeon reported that during an intraocular lens (iol) implant procedure, damage to a trailing haptic occurred after insertion through a 2.4 millimeter (mm) incision.The incision was then enlarged to a removal size of 2.75 mm, allowing the iol to be explanted.Following this, two backup iols were attempted for implantation one after the other during the same procedure; however, both were found to be defective for the same reason and were subsequently explanted.The defective lenses were then replaced with a non-company lens during the initial procedure.The entire process was completed on the same day.The surgeon considered that there was a fault in setting the iol.Additional information has been received stating the surgeon considered that the iol might not be pressed firmly against the bottom of the cartridge when setting the iol.
 
Additional Manufacturer Narrative
The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Additional Manufacturer Narrative
Additional information was provided in d.9., h.3., h.6.And h.11.The product was returned for analysis and the reported event was observed.Intraocular lens (iol) returned in three segments wrapped in surgical material.Solution is dried on the iol.One haptic is broken/torn and is returned, the other haptic is intact.The optic is torn/split-cut dividing the iol in two and scratched/marked-rejectable.The cataract removal was shown.The cartridge preparation was not shown.Partial lens loading was shown.Not enough of the cartridge was visible to determine the amount of viscoelastic or lens positioning.There appeared to be difficulty inserting the cartridge tip into the incision.The cartridge tip did not appear to be inserted into the chamber.The cartridge tip appeared to be blocked by the eye material at the incision, which impeded the advancement of the lens.The plunger was advanced over the trailing optic.The lens was forcibly advanced into the eye causing the trailing haptic to break.This also caused a break and cracks on the optic.Part of the broken optic extended back through the incision.The lens was cut and removed from the eye.Additional information: the surgeon considers that there was the fault of himself in setting iol.The surgeon considers that the iol might not be pressed firmly against the bottom of the cartridge when setting the iol.The complainant indicates the use of non company viscoelastic which is not qualified for use with the associated iol model.The root cause for the reported complaint appears to be a coincidental event that was unrelated to the product as user facility reported that according to the surgeon, the product did not cause the event.It is stated in the file that "the surgeon considers that there was the fault of himself in setting iol and the surgeon considers that the iol might not be pressed firmly against the bottom of the cartridge when setting the iol".The surgeon states the use of non-qualified viscoelastic.The use of an unqualified combination may cause damage to the iol and potential complications during the implantation process.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.

Brand Name
CLAREON IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key20805397
Report Number9612169-2024-01241
Device Sequence Number9474494
Product Code HQL
UDI-Device Identifier00380652251587
UDI-Public(01)00380652251587(17)260712(11)220714(10)25434012(21)25434012175
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/12/2026
Device Model NumberSY60WF
Device Lot Number25434012
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/31/2024
Supplement Date Received by Manufacturer11/28/2024
01/06/2025
Initial Report FDA Received Date11/28/2024
Supplement Report FDA Received Date12/27/2024
01/31/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/14/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CLAREON MONARCH IV INJECTOR.; HEALON.; MONARCH III CARTRIDGE D.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown